New York, 2008

Hail and Damaging Wind in New York, June 18, 2008

June 18, 2008 · NWS OKX · 3 events in 2 counties and zones

An upper level cold pool provided sufficient instability to produce isolated severe thunderstorms in Nassau and Suffolk counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An upper level cold pool provided sufficient instability to produce isolated severe thunderstorms in Nassau and Suffolk counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 18, 2:51 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 18, 2:51 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
351 PM EDT WED JUN 18 2008

.SYNOPSIS...
AN UPPER LEVEL LOW WILL REMAIN OVER THE NORTHEAST THROUGH THE END OF
THE WEEK...KEEPING UNSETTLED WEATHER IN THE FORECAST. MORE SEASONAL
TEMPERATURES RETURN FOR THE WEEKEND AFTER A FEW DAYS OF BELOW NORMAL
TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SHORT WAVE APPROACHES...WITH ITS CENTER PASSING TO THE NW OF THE
CWA. AN ASSOCIATED SURFACE TROF APPROACHES FROM THE WEST AT THE SAME
TIME. SCATTERED SHOWERS WITH PERHAPS A FEW RUMBLES OF THUNDER FOR
THE EVENING HOURS. HAVE GONE WITH LIKELY POPS FOR SOME NW
SECTIONS...WHERE THE HIGHEST CONCENTRATION OF SHOWERS WILL MOST
LIKELY BE. CHC POPS ELSEWHERE. SHOWERS AND STORMS SHOULD DIMINISH
AS THE EVENING PROGRESSES WITH THE LOSS OF DIURNAL HEATING. SURFACE
TROF FORECAST TO WEAKEN LATE TONIGHT...SO HAVE GONE WITH A DRY
FORECAST FOR THE OVERNIGHT HOURS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
THE GENERAL PATTERN CONTINUES ON THURSDAY. AN UPPER LEVEL LOW WILL
LINGER ACROSS THE NORTHEAST...WITH SHORTWAVES ROTATING AROUND THE
BASE OF THE TROUGH. LATEST RUNS OF NAM/GFS/ECMWF INDICATE THAT WELL
BE IN BETWEEN SHORTWAVES WITH GENERALLY MID-LEVEL NVA THROUGHOUT THE
DAY AS WELL AS THURSDAY EVENING...BEFORE THE NEXT ONE ENTERS THE
REGION LATE THURSDAY NIGHT. A SURFACE TROF MAY BE NEARBY DURING THE
DAY...BUT LIKELY WOULDNT BE STRONG...SO THERE SEEMS TO BE A LACK OF
A TRIGGER. ADDITIONALLY SEA BREEZES LIKELY WOULD DO NOTHING MORE
THAN PRODUCE SOME CLOUDS. HOWEVER...K INDICES HIGH ENOUGH TO
CONSIDER AN ISOLATED SHOWER. WILL THEREFORE LEAVE IN SLIGHT CHC POPS
FOR THE AFTERNOON INTO EARLY EVENING HOURS. BLEND OF MAV/FWC MOS WAS
USED FOR HIGHS.

FOR FRIDAY...PRESENCE OF SHORTWAVE/UPPER LEVEL TROF AXIS AND A MORE
DEFINED SURFACE TROF WILL WARRANT CHC POPS...BUT MAINLY FOR THE
AFTERNOON HOURS. MAV MOS LOOKS A LITTLE HIGH...BUT WHEN BLENDED WITH
FWC...IS ALONG THE LINES OF THINKING.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A HIGHLY AMPLIFIED PATTERN WILL EVOLVE DURING THIS PERIOD WITH
STRONG RIDGES OVER THE WEST COAST AND WESTERN ATLANTIC...WHILE THE
MEAN TROF OVER THE EASTERN U.S. UNDERGOES AMPLIFICATION. LIKE
EARLIER THIS WEEK...AN ANOMALOUS LOW WILL FORM OVER THE NORTHEAST ON
MON.
SHORT WAVE ENERGY DIVING SEWD FROM THE CANADIAN PRAIRIE PROVINCES OF
WESTERN CANADA WILL EMERGE INTO THE UPPER MIDWEST AND GREAT LAKES
SAT AND SUN...DEEPENING THE UPPER TROUGH AND EVENTUALLY CLOSING OFF
THE SYSTEM.

AT THE SAME TIME...THE BERMUDA HIGH WILL BE PRESENT OVER THE WESTERN
ATLANTIC. THE COMBINATION OF A DEEPENING MOISTURE PROFILE AND THE
INTERACTION WITH AN APPROACHING COLD FRONT SUN INTO MON WILL RESULT
IN A GOOD CHANCE OF CONVECTION WITH THE POTENTIAL FOR HEAVY RAINFALL.
BEHIND THE FRONT...WDLY SCT CONVECTION LINGERS ON TUE WITH THE
PASSAGE OF THE UPPER TROF. CONDITIONS DRY OUT ON WED WITH HIGH PRES
BUILDING IN BOTH ALOFT AND AT THE SFC.

TEMPERATURES SAT INTO MON ARE EXPECTED BE AT TO SLIGHTLY ABOVE
NORMAL...BUT DEW POINTS PUSHING INTO THE 60S WILL YIELD LOWS A FEW
DEGREES ABOVE NORMAL. COLD FRONT IS NOT TOO STRONG...ESPECIALLY
ALOFT...SO HIGHS WILL STILL RECOVER TO NEAR NORMAL LEVELS TUE AND
WED.

GLOBAL MODELS IN OVERALL GOOD AGREEMENT. THIS SOLUTION IS
REPRESENTED WELL BY THE HPC DAYS 3-7 PROGS. THEREFORE...THE HPC
GRIDDED DATA WAS USED AS THE BASIS FOR THE FORECAST.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
ALTHOUGH VFR WEATHER CONDITIONS WILL PERSIST THROUGH 18Z
THURSDAY...SCT SHOWERS AND TSTMS WILL PRECEDE A WEAK TROUGH OF LOW
PRES THROUGH THIS EVENING.

A FEW TSTMS WILL PULSE AND PRODUCE SMALL HAIL...WIND GUSTS TO 30
KT AND HEAVY RAIN...WITH MVFR CIGS AND VSBY.

SYNOPTIC SCALE WINDS WILL BE SW 10 TO 15 KT WITH GUSTS UP TO 20 KT
AHEAD OF AN APPROACHING TROUGH OF LOW PRES. WIND DIRECTIONS AND
SPEEDS WILL VARY WITH THE MOVEMENTS OF SEA BREEZE FRONTS AND
OUTFLOW BOUNDARIES FROM MOVING TSTMS.

CONVECTION WILL MAINTAIN ITSELF ACROSS THE REGION WITH DAYTIME
HEATING THROUGH 23Z WITH MOST TERMINALS W AND N OF NEW YORK CITY.
THERE IS A LOWER CHANCE FOR CONVECTION AT KISP AND KGON SO THERE
IS JUST A VICINITY OF SHRA FOR THOSE TERMINALS UNTIL 00Z.

VFR CIGS WILL GRADUALLY RISE AND CLOUDS WILL BECOME SCATTERED WITH
THE PASSAGE OF AN UPPER LEVEL TROUGH AFT 06Z. SFC WINDS WILL ALSO
SHIFT MORE TO THE NW DURING THIS TIME AND LAST UNTIL AT LEAST 15Z THURSDAY.

THE WEATHER PATTERN WILL FAVOR THE DEVELOPMENT OF MULTIPLE SEA
BREEZES ALONG THE COASTAL PLAIN BETWEEN 15Z AND 18Z THURSDAY.

OUTLOOK FOR 18Z THURSDAY THROUGH SUNDAY... UPPER LOW PREDOMINATES
THROUGH FRIDAY WITH SHORT WAVES ROTATING THROUGH THE AREA.
CEILINGS AND VISIBILITIES GENERALLY VFR WITH THE CHANCE OF SHOWERS
AND THUNDERSTORMS EACH DAY WITH LOCAL MVFR CONDITIONS
POSSIBLE...BUT NOT LIKELY. LOW PRESSURE DEPARTS BY SATURDAY WITH
WEAK HIGH PRESSURE BUILDING OVER THE AREA. ANOTHER LOW IS EXPECTED
TO MOVE ALONG THE ATLANTIC COAST SUNDAY WITH LOCAL MVFR
CONDITIONS.

&&

.MARINE...
TRANQUIL CONDITIONS IN TERMS OF WINDS AND SEAS DUE TO A LACK OF
SIGNIFICANT SURFACE FEATURES THROUGH AT LEAST FRIDAY NIGHT.
LOCALLY GUSTY WINDS WILL HOWEVER BE POSSIBLE DURING THE AFTERNOON
AND EVENING HOURS OF EACH DAY IN OR NEAR THUNDERSTORMS.

A PERSISTENT SOUTHERLY FLOW IS FORECAST FROM SAT INTO MON WITH A
BERMUDA HIGH IN PLACE OVER THE WESTERN ATLANTIC AND A COLD FRONT
APPROACHING FROM THE MIDWEST. WINDS LOOK TO STAY BELOW SCA CRITERIA
THROUGH THE MON...BUT SEAS WILL APPROACH CRITERIA SUN INTO MON ON
THE OCEAN WATERS. UNDERCUT WAVE WATCH III BY 2 FT SUNDAY BASED ON
THE FORECAST STRENGTH OF THE SOUTHERLY FLOW. THERE IS ALSO NO
CONTRIBUTION IN THE GUIDANCE FROM LONG PERIOD SWELLS TO IMPACT THE
WATERS.

&&

.HYDROLOGY...
DIURNAL SHOWER/TSRA ACTIVITY EXPECTED THROUGH THE REMAINDER OF
THE WEEK...BUT NO SIGNIFICANT RAINFALL IS EXPECTED.

&&

.EQUIPMENT...
UPPER AIR OTS THROUGH AT LEAST THURSDAY MORNING DUE TO EQUIPMENT
FAILURE. A TEST UA RUN POSSIBLE FOR THURSDAY AFTERNOON.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...JC
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...DW
AVIATION...GC/JM
MARINE...JC/DW
HYDROLOGY...JC
EQUIPMENT...JC
Hazardous weather outlook, Jun 18, 3:14 PM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
414 PM EDT WED JUN 18 2008

CTZ005-006-009-010-NJZ002>006-011-NYZ067>077-191000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
414 PM EDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF NON-SEVERE THUNDERSTORMS THROUGH THIS EVENING.

SHOWERS ALONG WITH A FEW HEAVY THUNDERSTORMS WILL MOVE EAST ACROSS
THE REGION. A FEW STORMS WILL BRIEFLY PRODUCE HEAVY RAIN...SMALL
HAIL AND WIND GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-345-350-353-355-191000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
414 PM EDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ340-CTZ007-008-011-012-NYZ078>081-191000-
PECONIC AND GARDINERS BAYS-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
414 PM EDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

SHOWERS ALONG WITH A FEW HEAVY THUNDERSTORMS WILL MOVE EAST ACROSS
THE REGION. A FEW STORMS WILL BRIEFLY PRODUCE HEAVY RAIN...SMALL
HAIL AND WIND GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jun 18, 1:00 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
200 PM EDT WED JUN 18 2008

NYZ067-181900-
ORANGE-
200 PM EDT WED JUN 18 2008

...STRONG THUNDERSTORM WILL IMPACT CENTRAL ORANGE COUNTY...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF UNIONVILLE...AND MOVING EAST AT
29 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...HEAVY RAIN...WITH ESTIMATED RAINFALL RATES FROM 0.5 TO
1.0 INCHES AN HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GC
Special weather statement, Jun 18, 2:51 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
351 PM EDT WED JUN 18 2008

NYZ067-182045-
ORANGE-
351 PM EDT WED JUN 18 2008

...STRONG THUNDERSTORM WILL IMPACT WESTERN ORANGE COUNTY...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREELEY PENNSYLVANIA...AND MOVING EAST AT
25 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...HEAVY RAIN...WITH RAINFALL RATES OF 0.5 TO 1.0 INCHES AN
HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GC
Special weather statement, Jun 18, 3:38 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
438 PM EDT WED JUN 18 2008

NYZ071-077-078-182145-
NASSAU-NORTHWEST SUFFOLK-SOUTHERN WESTCHESTER-
438 PM EDT WED JUN 18 2008

...STRONG THUNDERSTORM WILL IMPACT NORTHERN NASSAU...SOUTHERN
WESTCHESTER AND WESTERN SUFFOLK COUNTIES...

AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GLEN COVE...AND MOVING NORTHEAST AT 22 MPH.

THIS STORM WILL BE...
  6 MILES NORTHWEST OF BROOKVILLE BY 445 PM.
  NEAR BAYVILLE BY 455 PM.
  4 MILES NORTHWEST OF COLD SPRING HARBOR BY 505 PM.
  NEAR HUNTINGTON BY 510 PM.
  NEAR CENTERPORT BY 520 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH AN
HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GC
Special weather statement, Jun 18, 3:43 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
443 PM EDT WED JUN 18 2008

NYZ067-182145-
ORANGE-
443 PM EDT WED JUN 18 2008

...STRONG THUNDERSTORMS WILL IMPACT ORANGE COUNTY...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR PORT JERVIS AND FLORIDA...MOVING EAST AT
AROUND 25 MPH.

PEOPLE IN ORANGE COUNTY...INCLUDING OTISVILLE...MIDDLETOWN...
MONTGOMERY AND WALDEN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH
AN HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

GC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Funnel Cloud, Suffolk

When
June 18, 4:15 PM EST
Where
Suffolk County, 3.45 mi N of South Setauket
Reported by
COOP Observer
Coordinates
41.000, -73.104

A funnel cloud was spotted at the tail end of a thunderstorm over Long Island Sound about 3 miles North of Port Jefferson Harbor.

Thunderstorm Wind, Nassau

When
June 18, 6:50 PM EST
Where
Nassau County, Merrick
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.650, -73.550

Branches were reported down in addition to the measured 58 mph wind gust.

Hail, Suffolk

When
June 18, 7:10 PM EST
Where
Suffolk County, 0.91 mi N of Orient
Measured
1 in hail
Reported by
Public
Coordinates
41.143, -72.303

Quarter sized hail was reported in Orient.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114841, 114834, 114812.